New Mexico, 2012

Heavy Snow in New Mexico, December 30 to 31, 2012

December 30 to 31, 2012 · NWS ABQ · 8 events in 8 counties and zones

A deep upper level low pressure system pushed south along the California coastline on the 29th then weakened while turning slowly eastward across much of New Mexico on the 30th and 31st. Widespread light to moderate snowfall developed across many areas along and south of Interstate 40.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep upper level low pressure system pushed south along the California coastline on the 29th then weakened while turning slowly eastward across much of New Mexico on the 30th and 31st. Widespread light to moderate snowfall developed across many areas along and south of Interstate 40. Moderate to heavy snowfall develop over the northern mountains where 12 to 18 inches was reported. Very cold temperatures in association with this system created widespread hazardous travel conditions, particularly across the northern high terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 30, 5:09 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Dec 30, 5:09 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 PM MST SUN DEC 30 2012

.AVIATION...
00Z TAF CYCLE
VFR CONDITIONS WILL DETERIORATE OVERNIGHT AS AN UPPER LEVEL LOW
APPROACHES FROM OVER ARIZONA. CIGS/VSBYS ARE FORECAST TO DIP INTO
THE MVFR CATEGORY IN LIGHT SNOW AT KGUP AND KFMN OVERNIGHT
...WITH IFR CONDITIONS POSSIBLE AT KGUP. AT KABQ...LIGHT SNOW IS
FORECAST EARLY MONDAY MORNING WITH VFR CIGS...ALTHOUGH BRIEF MVFR
CIGS ARE POSSIBLE. LITTLE TO NO ACCUMULATION IS EXPECTED ON THE
SUNPORT RUNWAYS. A MIX OF SNOW AND RAIN IS POSSIBLE AT KTCC/KROW
AND FREEZING RAIN LOOKS UNLIKELY. A SOUTHERLY LOW LEVEL FLOW WILL
BECOME WESTERLY EARLY MONDAY...WITH SOME GUSTINESS BY AFTERNOON AS
THE UPPER LEVEL LOW PULLS EAST OVER NORTHERN NEW MEXICO.

11

&&

.PREV DISCUSSION...259 PM MST SUN DEC 30 2012...
UPPER LEVEL TROUGH CONTINUES TO INCH TOWARD NEW
MEXICO...AND IS STILL EXPECTED TO DELIVER A REINFORCEMENT OF
COLDER AIR ALONG WITH SOME WINTRY PRECIPITATION. STRONG
SOUTHWESTERLIES AHEAD OF THE TROUGH HAVE TAPPED INTO SUBTROPICAL
MOISTURE...BUT MUCH OF THIS WILL BYPASS OUR FORECAST AREA...THE
EXCEPTION BEING THE FAR SOUTHEASTERN PARTS OF CHAVES AND ROOSEVELT
COUNTIES. FORECAST SOUNDINGS AND TOP DOWN APPROACH INDICATE THIS
PRECIPITATION WOULD MOSTLY FALL AS RAIN IN THE EAST CENTRAL TO
SOUTHEASTERN PLAINS...BUT SOME OF THAT COULD FREEZE OVERNIGHT AS
TEMPERATURES DROP. MORE OF A MIX OF SNOW AND RAIN WOULD BE FOUND
INTO THE EAST CENTRAL TO NORTHEASTERN PLAINS WHERE COLD AIR ONSET
WILL BE MORE DRAMATIC...SOMETIME NEAR OR SHORTLY AFTER DAYBREAK
MONDAY. AS FOR THE REMAINDER OF THE FORECAST AREA TONIGHT WILL BE
PRETTY MUCH A STANDARD FAST-PACED STORM. THE WESTERN TIER OF ZONES
WILL OBSERVE TOP DOWN MOISTENING AS UPPER LEVEL DYNAMICS APPROACH.
PRECIPITATION WILL THEN SPREAD EASTWARD INTO SOME CENTRAL VALLEYS
AND TOWARD THE CENTRAL MOUNTAINS AND HIGHLANDS AFTER MIDNIGHT AND
TOWARD DAYBREAK MONDAY. DURING THIS TIME THE CORE OF THE SYSTEM
WOULD HAVE CLOSED INTO A LOW...SWINGING JUST SOUTH OF THE FOUR
CORNERS AND ON A TRACK TOWARD THE NORTHEAST CORNER OF THE STATE.
THIS SHOULD SPELL A FEW TO SEVERAL INCHES FOR THE
MOUNTAINS...NAMELY THE SAN JUAN/TUSAS NEAR THE COLORADO BORDER AND
TO A LESSER EXTENT THE SANGRES. HAVE ADDED WINTER WEATHER
ADVISORIES FOR THE GRANTS ZONE...AS WELL AS THE CENTRAL AND SOUTH
CENTRAL MOUNTAINS. MAY NEED TO CONSIDER ADDING UNION COUNTY AND
EVEN SOME OF THE NE HIGHLANDS THIS EVENING.

TROUGH AXIS WILL SHIFT OVER NORTH CENTRAL PARTS OF NM BY MID
AFTERNOON MONDAY...AND THE SYSTEM SHOULD KICK OUT TO THE EAST BY
EARLY TUESDAY MORNING. COLD AIR WILL HAVE SWEPT IN FROM THE WEST
BY LATE MONDAY MORNING WITH A BACK DOOR SEGMENT OF THE FRONT
INVADING THE NORTHEAST QUADRANT. THIS MAY PROVIDE SOME ADDITIONAL
CONVERGENCE FOR LIGHT SNOW IN THE NORTHEAST WHILE THE PLAINS
FARTHER SOUTH BEGIN TO LOSE POTENTIAL FOR ADDITIONAL SHOWERS. IF
ANY EXTENSIONS ARE NEEDED TO THE CURRENT HIGHLIGHTS...THEY WOULD
LIKELY BE OVER THE NORTHERN MOUNTAINS. MUCH OF THE DAYTIME
PRECIPITATION ON MONDAY WOULD BE CONVECTIVE...TURNING MORE
OROGRAPHIC OVER THE MOUNTAINS MONDAY NIGHT.

A TRAILING CLIPPER TYPE PERTURBATION WILL DROP INTO NEW MEXICO
FROM THE NORTH ON TUESDAY. THIS COULD KEEP SOME LOCALIZED MOUNTAIN
SHOWERS GOING OVER THE NORTH...BUT OTHERWISE THE MAJORITY OF THE
STATE WOULD BE FREE OF PRECIP. INTO WEDNESDAY A CUT OFF LOW WILL
HAVE TAKEN A ROUTE OVER THE BAJA BEFORE SHIFTING EAST. THIS SYSTEM
WILL GENERALLY BYPASS NEW MEXICO WITH A BRIEF HIGHER AMPLITUDE
RIDGE FILLING IN FOR THE LATTER PART OF THE WORK WEEK. WHILE THE
PATTERN WOULD SEEMINGLY REMAIN DRY...IT WOULD BE MARKED BY
CONTINUED COOLER THAN NORMAL TEMPERATURES.

52

.FIRE WEATHER...STATE TONIGHT THROUGH NEW YEARS EVE. SATELLITE IMAGERY SHOWING A
NICE SUBTROPICAL TAP OF MOISTURE STREAMING INTO THE STATE.
UNFORTUNATELY THE BEST OF IT WILL BE SHUNTED EASTWARD BEFORE THE
MAIN LIFT FROM THE STORM SYSTEM REACHES NM. NONETHELESS...MOISTURE
AND DYNAMICS WILL STILL BE SUFFICIENT FOR MODERATE SNOW
ACCUMULATIONS ACROSS THE NORTHERN AND WESTERN HIGH TERRAIN. TWO TO
SIX INCHES OF SNOW WILL BE COMMON...THOUGH LOCALIZED HIGHER
AMOUNTS ARE POSSIBLE ACROSS THE PEAKS. SNOW WILL BEGIN AROUND OR
SHORTLY BEFORE MIDNIGHT ACROSS THE WEST...THEN WILL SPREAD
EASTWARD ACROSS THE CENTRAL MTN CHAIN BY EARLY MONDAY MORNING.
ADDITIONALLY...A WINTRY MIX OF PRECIPITATION REMAINS POSSIBLE
ALONG THE TEXAS BORDER. WITH THE INFLUX OF MOISTURE...RELATIVE
HUMIDITY RECOVERIES TONIGHT WILL BE EXCELLENT.

PRECIPITATION IS EXPECTED TO TAPER OFF SOUTH OF I-40 BY THE NOON
HOUR MONDAY...THOUGH SCATTERED SHOWERS MAY CONTINUE. BY THIS TIME
MUCH OF THE PRECIP WILL BE FOCUSED ACROSS THE NORTHERN MOUNTAINS AND
ALONG A BACK DOOR COLD FRONT ACROSS NE NM...WHILE BREEZY CONDITIONS
RETURN FOR SOUTHERN AREAS. WITH THE INCREASE IN WINDS...VENTILATION
IS EXPECTED TO IMPROVE.  AREAS AHEAD OF THE FRONT WILL SEE GOOD TO
EXCELLENT VENTILATION...BUT BEHIND THE FRONT...POOR VENTILATION WILL
CONTINUE.

FOR THE REMAINDER OF THE WORK WEEK...COLD TEMPERATURES WILL BE THE
RULE.  A FEW MORE STORMS SYSTEM WILL PINWHEEL INTO OR AROUND THE
STATE...BUT NOW...MOISTURE AND DYNAMICS SEEM TO BE LACKING TO
PRODUCE MUCH PRECIPITATION. INSTEAD...TEMPS WILL JUST REMAIN 10 TO
15 DEGREES BELOW NORMAL TO START OUT THE NEW YEAR. WITH LIGHT
WINDS...AND LOW MIXING HEIGHTS...VENTILATION WILL GENERALLY BE POOR
TO FAIR...THOUGH LOCALIZED AREAS MAY SEE GOOD VENTILATION.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MST MONDAY FOR THE FOLLOWING
ZONES...NMZ501>508-511>516-521-526-527.

WINTER STORM WARNING UNTIL 6 PM MST MONDAY FOR THE FOLLOWING
ZONES...NMZ510.

&&

33
Hazardous weather outlook, Dec 30, 6:15 AM MST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
615 AM MST SUN DEC 30 2012

NMZ501>540-311300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
615 AM MST SUN DEC 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM WILL SPREAD SNOW...WITH SOME RAIN MIXED IN
INITIALLY ACROSS THE LOWEST VALLEYS...ACROSS MUCH OF NORTH AND
CENTRAL NEW MEXICO MAINLY DURING THE OVERNIGHT HOURS...THOUGH A
LITTLE SNOW WILL DEVELOP THIS AFTERNOON ACROSS THE HIGHER TERRAIN OF
NORTHWEST AND WEST CENTRAL NEW MEXICO. A FEW TO SEVERAL INCHES OF
SNOW CAN BE EXPECTED TONIGHT FROM NEAR THE CONTINENTAL DIVIDE
WESTWARD...AS WELL AS ACROSS AND NEAR THE JEMEZ AND SANGRE DE CRISTO
MOUNTAINS. THERE IS ALSO SOME POTENTIAL LATE TONIGHT FOR A WINTRY
MIX OF FREEZING RAIN AND SNOW OVER PORTIONS OF THE EAST CENTRAL AND
SOUTHEAST PLAINS...MAINLY CLOSER TO THE TEXAS BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SAME STORM SYSTEM MENTIONED ABOVE WILL CONTINUE TO BRING MAINLY
SNOW TO NORTHERN NEW MEXICO AND TO A LESSER DEGREE ACROSS PORTIONS
OF CENTRAL NEW MEXICO...MAINLY THE HIGHER TERRAIN...WHERE A FEW MORE
INCHES ARE LIKELY TO ACCUMULATE. STORM TOTAL AMOUNTS MAY REACH 6 TO
10 INCHES ACROSS THE FAR NORTHWEST MOUNTAINS IN RIO ARRIBA COUNTY.
IN ADDITION...THE POTENTIAL FOR A WINTRY MIX OF FREEZING RAIN AND
SNOW WILL CONTINUE MONDAY MORNING OVER PORTIONS OF THE EAST CENTRAL
AND SOUTHEAST PLAINS...MAINLY CLOSER TO THE TEXAS BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR
BY CALLING 1.888.386.7637.

43

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, San Juan Mountains

When
December 30, 8:00 PM MST to December 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Snowfall reports of 4 to 10 inches were reported from COOP and SNOTEL data across the area. Very cold temperatures and snowfall created treacherous road conditions.

Heavy Snow, Jemez Mountains

When
December 30, 9:00 PM MST to December 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts of 4 to 12 inches were reported from COOP, ski sites, and SNOTEL data. Very cold temperatures created hazardous travel conditions across this region.

Heavy Snow, Chuska Mountains

When
December 30, 9:00 PM MST to December 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
SNOTEL

Navajo Whiskey Creek SNOTEL reported 8 inches of snowfall. Very cold temperatures likely created hazardous travel conditions in the area.

Heavy Snow, Union County

When
December 31, 1:00 AM MST to 11:00 AM MST
Where
Union County forecast zone
Reported by
COOP Observer

Snowfall amounts of 4 to 9 inches were reported from COOP, public, broadcast media, and neighboring Amarillo NWS office. 1 to 2 foot drifts were reported with gusty winds. Very cold temperatures created treacherous travel conditions.

Heavy Snow, Harding County

When
December 31, 2:00 AM MST to 11:00 AM MST
Where
Harding County forecast zone
Reported by
COOP Observer

Snowfall amounts of 3 to 5 inches were reported from COOP and trained spotters. Very cold temperatures and gusty winds created treacherous travel conditions.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
December 31, 3:00 AM MST to 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Public

Snowfall amounts of 4 to 12 inches were reported from ski sites and CoCoRAHS data. Very cold temperatures created hazardous travel conditions across the area.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 31, 3:00 AM MST to 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

Snowfall amounts of 3 to 15 inches were reported from SNOTEL, ski sites, and COOP data. Very cold temperatures created hazardous travel conditions across the area.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
December 31, 3:00 AM MST to 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Public

Snowfall amounts of 5 to 19 inches were reported from SNOTEL, ski sites, and COOP data. Very cold temperatures created hazardous travel conditions across the area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418369, 418376, 418398, 418393, 418395, 424330, 424331, 424332.